A strong signal of multiple safety problems with Chantix (varenicline), a drug to help people stop smoking, has been seen in a pilot program to identify new drug risks in adverse drug events reported to the U.S. Food and Drug Administration.
Varenicline is suspected in various adverse drug event reports of causing a wide spectrum of injuries, including serious accidents and falls, potentially lethal cardiac rhythm disturbances, severe skin reactions, acute myocardial infarction, seizures, diabetes, psychosis, aggression and suicide. The cases were analyzed and classified using computerized excerpts of adverse event reports which the FDA publishes for research use.
The FDA approved varenicline in May 2006 after granting it a priority review. Varenicline is a partial agonist of one of the nicotinic acetylcholine receptors in the brain and nervous system,1 and currently the only marketed and approved drug with this mechanism of action.
In the 4th quarter of 2007 varenicline accounted for 988 serious injuries in the U.S. reported to the FDA, more than any other individual drug in this time period. By comparison the FDA received a median of 5 reports of serious injury for 769 different drugs in the 4th quarter. Only 35 drugs accounted for 100 or more reports. This large volume of reports prompted us to conduct an analysis of all adverse events for varenicline since marketing approval in 2006.
The FDA has recently issued a Public Health Advisory about one of the most marked adverse effects of varenicline, psychiatric symptoms that included “changes in behavior, agitation, suicidal ideation, attempted and completed suicide.” 2 However, the FDA alert provided no information about the numbers of reported neuropsychiatric events among treated smokers.
From May 2006 through December 2007, the FDA had received 227 domestic reports of suicidal acts, thoughts or behaviors, 397 cases of possible psychosis and 525 reports of hostility or aggression. These totals included 28 cases of suicide and 41 mentions of homicidal ideation, 60 cases of paranoia and 55 cases of hallucination. The categories were not mutually exclusive.
However, the adverse drug event reports for varenicline describe other kinds of serious harm for which no warnings now exist, either from the FDA or from the manufacturer, Pfizer Inc. The cases (including those with psychiatric effects) were classified using standardized medical queries developed by the pharmaceutical industry to identify potential adverse events in clinical studies and postmarket surveillance. Adverse event reports in themselves do not establish a causal link to the drug, only that an observer suspected a relationship. Depending on the features of the specific event, it could be counted in multiple categories, and classifications are not definitive. Among the most prominent were:
· Accidents and injuries. A total of 173 serious events described accidental injury, including 28 road traffic accidents and 77 falls, some leading to fractures of rib, facial bones, hand, ankle, spine, and lower limbs. In these cases a variety of potential causes were identified, including loss of consciousness, mental confusion, dizziness and muscle spasms.
· Vision disturbance. At least 148 reports contained medical terms indicating vision disturbances, including 68 cases described as blurred vision and 26 terms indicating transient or other forms of blindness. This reported effect could also describe a mechanism that could or did contribute to accidents and injuries.
· Heart rhythm disturbances. The FDA received 224 domestic reports classified as potential cardiac rhythm disturbances. This category, however, was dominated by reports of sudden loss of consciousness, an event that could also have non-cardiac causes. However, this category also included smaller numbers of cardiac arrests and identifiable abnormal cardiac rhythms
· Seizures and abnormal muscle spasms or movements. Serious reported events included 86 cases of convulsions (seizures), 372 reports of a wide variety of movement disorders, including tremors, muscle spasms, twitching, tics, drooling, and motor hyperactivity. The extent to which these problems resolved with a reduced dose or by halting treatment could not be determined from these data.
· Moderate and severe skin reactions. Reported serious events included 338 cases of hives or swelling of the tongue, face, eyes, lips or other areas. In addition, 65 cases were classified as severe and included blisters, exfoliation of the skin and lips, and Stevens-Johnson Syndrome.
· Diabetes. The FDA has received 544 reports suggesting varenicline may be related to a loss of glycemic control. This category included many cases of weight loss or gain that could have alternative causes, but also identified numerous cases of symptoms and laboratory tests consistent with new onset diabetes.
We have immediate safety concerns about the use of varenicline among persons operating aircraft, trains, buses and other vehicles, or in other settings where a lapse in alertness or motor control could lead to massive, serious injury. Other examples include persons operating nuclear power reactors, high-rise construction cranes or life-sustaining medical devices. Based on reports of sudden loss of consciousness, seizures, muscle spasms, vision disturbances, hallucinations, paranoia and psychosis, we believe varenicline may not be safe to use in these settings. The extent to which varenicline has already contributed to accidental death and injury has not yet been investigated because these adverse effects had not been previously reported. The Federal Aviation Administration approved varenicline for use by airline pilots3 before most of these reports were available.
In addition, we recommend that patients and doctors exercise caution in the use of varenicline and consider the use of alternative approaches to smoking cessation.
Finally, we urge the FDA and the manufacturer to provide warnings to doctors and patients for those adverse effects that can be adequately documented through existing data, and to undertake on a priority basis epidemiological studies or other research to assess other potential risks. We promptly notified the FDA of our findings.
This report was written by:
Thomas J. Moore, Senior Scientist, Drug Safety and Policy, ISMP
Michael R. Cohen RPh, MS, ScD, President, ISMP
Curt D. Furberg, MD, PhD, Professor of Public Health Sciences, Wake Forest University School of Medicine.
Institute for Safe Medication Practices
200 Lakeside Drive, Suite 200
Horsham, PA 19044
Thomas J. Moore